The flu season is in full swing across America although thankfully, influenza activity is mild in most states. If you click on this interactive US map you can see where your state fairs with ongoing influenza (hit “play” and you’ll see all weeks reported this season).
It’s certainly NOT too late for your family to get a flu shot (or nasal spray) since that’s the best way to protect against severe complications from influenza. There is no cure for influenza (antibiotics don’t treat the virus), but there are over-the-counter (OTC) products that do help ease symptoms & side effects from viruses (including influenza) that cause cold symptoms. Some doctors are calling for a “symptomatic prescription pad” that would first suggest simple aids like humidifiers, drinking fluids, and OTC products before antibiotic use. No sense in using antibiotics if the infection you or your child has is from a virus like influenza or one of hundreds that cause the “common cold.”
It’s awful when our children are sick, especially when multiple symptoms like congestion, fever, body aches, sore throat or cough interfere with sleep. Salt in the wound for parents everywhere. Sleep disruption is normal during illness, especially cough and colds, and especially with infants and toddlers who are unaccustomed to moving mucus around while they sleep. So parents often turn to multi-symptom OTC products out of desperation! Sometimes these medicines really reduce symptoms that can make the whole family suffer but there are cautions we have to take.
First off, cough and cold medicines are not typically recommended in children under age 4 to 6 years of age.
In addition, we have to use our smarts with medicines that contain more than 1 ingredient that treat different symptoms. Being aware of the ingredients in the OTC product you’re using is very important because you don’t want to take another product that includes the same ingredients as another (doubling-up). This can happen if you give your child acetaminophen, for example, for fever and then give a cough and cold medicine with that same ingredient. Read full post »